Michigan, 2012

Tornadoes and Flash Flood in Michigan, March 15, 2012

March 15, 2012 · NWS DTX · 56 events in 12 counties and zones

An amplified, upper level weather pattern allowed for an unseasonably warm and humid air mass to infiltrate the southern Great Lakes region. Highly anomalous for the month of March, surface dew points climbed into the lower 60 degree range across much of Southeastern Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13 million
Crop damage
None recorded
Events
56

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An amplified, upper level weather pattern allowed for an unseasonably warm and humid air mass to infiltrate the southern Great Lakes region. Highly anomalous for the month of March, surface dew points climbed into the lower 60 degree range across much of Southeastern Michigan. This rich moisture combined with an upper level disturbance tracking northward through Lower Michigan to fuel a long duration severe thunderstorm event across Southeastern Michigan. The primary severe weather type observed with these storms was very large hail, along with 3 tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 15, 5:52 AM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Mar 15, 5:52 AM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
652 AM EDT THU MAR 15 2012

.AVIATION...

//DISCUSSION...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DOT THE AREA EARLY
IN THE FORECAST BEFORE LOW LEVEL JET WANES DURING THE MORNING...AND
THEN AFTER A GENERAL BREAK IN CONVECTION MUCH OF THE DAY...ANOTHER
ROUND OF SCATTERED SHOWERS/STORMS WILL BE POSSIBLE BY LATE AFTERNOON
INTO EARLY THIS EVENING AS WEAK LOW PRESSURE AND ASSOCIATED MINOR
COLD FRONT TRACK THROUGH THE AREA. THERE MAY BE SOME MINOR FOG OR
STRATUS IN THE WAKE OF THE EARLY MORNING CONVECTION...BUT IT LOOKS
LIKE THE MAIN PERIOD OF WIDESPREAD FOG/STRATUS WILL HOLD OFF UNTIL
TONIGHT AS WEAK FRONT ESSENTIALLY WASHES OUT OVER THE AREA ALLOWING
LOW LEVEL MOISTURE TO POOL. ADDITIONAL MOISTURE WILL ALSO SETTLE OFF
OF LAKE HURON ON LIGHT NORTHEAST FLOW NORTH OF THE FRONT...ENHANCING
FOG POTENTIAL.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE IN CEILING BELOW 5000 FEET BETWEEN 16Z-06Z WITH A
  MEDIUM CONFIDENCE THEREAFTER.

* MEDIUM CONFIDENCE ON THUNDERSTORM OCCURRENCE BUT LOW CONFIDENCE ON
  EXACT TIMING AND COVERAGE THROUGH EARLY THIS EVENING.

* MEDIUM CONFIDENCE ON CEILING AND/OR VISIBILITY DROPPING BELOW 200
  FT OR 1/2SM AFTER 06Z TONIGHT.

&&

.PREV DISCUSSION...ISSUED 342 AM EDT THU MAR 15 2012

SHORT TERM...TODAY AND TONIGHT

WIDELY SCATTERED CONVECTION WILL CONTINUE TO PERCOLATE ON NOSE OF A
LOW LEVEL JET THAT HAS DEVELOPED IN ADVANCE OF AN APPROACHING WEAK
SHORTWAVE EARLY THIS MORNING. SOME OF THIS ACTIVITY WILL PERSIST
INTO THE MORNING...BUT EXPECT COVERAGE TO BE MINIMAL. EVEN SO...THE
ELEVATED INSTABILITY THAT THIS JET IS TRANSPORTING INTO THE REGION
WILL BE SUFFICIENT TO ALLOW FOR A FEW ISOLATED STRONGER STORMS THAT
WILL LIKELY PRODUCE SMALL HAIL UP TO ONE HALF AN INCH IN DIAMETER.
AREAS OF FOG ALSO REMAIN POSSIBLE EARLY THIS MORNING AS SURFACE
DEWPOINTS IN/AROUND 50 ARE REPLACED WITH READINGS CLOSER TO 55F.
WITH ADDITIONAL COOLING IN THE WEE HOURS...THIS SHOULD ALLOW FOR
BOUNDARY LAYER SATURATION IN SOME AREAS...WITH THE RESULTING FOG
AND/OR LOWER STRATUS THEN TAKING UNTIL 10-11 AM TO COMPLETELY
DISSIPATE. GIVEN DECIDED LACK OF DEVELOP UPSTREAM SO FAR...WILL
MONITOR AND ADJUST THIS IDEA AS NEEDED.

THE AFOREMENTIONED SHORTWAVE WILL ENCROACH ON THE AREA LATE THIS
AFTERNOON INTO EARLY THIS EVENING...BRINGING ANOTHER DECENT CHANCE
AT SCATTERED SHOWERS AND THUNDERSTORMS LATER IN THE DAY AS THE
ATTENDING WEAK FRONTAL BOUNDARY SHIFTS ACROSS LOWER MICHIGAN. WHILE
FORCING ALONG THIS FEATURE WILL BE RATHER MINOR...MODEST INSTABILITY
(W/ MLCAPES ON THE ORDER OF 1500 J/KG) SHOULD BE SUFFICIENT TO BRING
THE POTENTIAL FOR AT LEAST ONE OR TWO THUNDERSTORMS REACHING SEVERE
LIMITS WITH HAIL AND PERHAPS GUSTY WINDS. THIS ACTIVITY WILL LINGER
INTO THE EVENING AND THEN SHIFT EAST TO SOUTHEAST OUT OF THE AREA
WITH THE TROUGH AFTER MIDNIGHT.

TEMPERATURES WILL REMAIN VERY MILD FOR MID MARCH WITH HIGHS DURING
THE AFTERNOON BACK INTO TO 70 OR BETTER FOR MOST LOCATIONS AND LOWS
TONIGHT GENERALLY IN THE 50-55 DEGREE RANGE FROM I 69 SOUTH...BUT
COOLER FROM THE THUMB/SAGINAW VALLEY WHERE LIGHT NORTHEAST FLOW LEFT
IN THE WAKE OF THE PASSING THROUGH WILL BRING A COLDER MARINE LAYER
SOUTH INTO PARTS OF THE CWA. THIS SETUP WILL ACTUALLY BE MUCH MORE
CONDUCIVE TO FOG DEVELOPMENT AS THIS FLOW WASHES OUT IN THE MIDDLE
OF THE CWA...LEAVING NEAR CALM WINDS. COUPLE THIS WITH THE ADDED
MOISTURE OF THE MARINE LAYER AND DECENT RATIONAL COOLING AND YOU
HAVE THE POTENTIAL FOR WIDESPREAD FOG WITH SOME OF IT MOST LIKELY
RATHER DENSE.

LONG TERM...THURSDAY THROUGH WEDNESDAY

A BUILDING UPPER RIDGE WILL BRING DRY WX ON FRIDAY AND FRIDAY
NIGHT. RETURN FLOW WILL KICK IN ON SATURDAY, AS HIGHS IN THE LOW 70S
WILL BE COUPLED WITH DEWPOINTS SURGING BACK TO NEAR 60 DEGREES.
HOWEVER, THE 800MB CAPPING INVERSION DEPICTED BY 00Z GFS SOUNDINGS
LIMITS CONFIDENCE IN TSTORM POTENTIAL ENOUGH TO MAINTAIN THE
INHERITED DRY FORECAST DURING THE DAY ON SATURDAY. CHANCE POPS
REMAIN IN PLACE FOR SATURDAY NIGHT AFTERNOON REMNANTS OF AFTERNOON
CONVECTION OVER THE MS VALLEY/WESTERN GREAT LAKES MAY WORK THEIR WAY
ACROSS THE AREA LATE SAT NIGHT INTO EARLY SUNDAY MORNING.

A BETTER CHANCE FOR PRECIP WILL THEN ARRIVE ON SUNDAY AS THE LOW
AMPLITUDE SUBTROPICAL WAVE POSITIONED NEAR THE BAJA PENINSULA EARLY
THIS MORNING LIFTS TOWARD THE AREA AS IT BECOMES EMBEDDED IN THE
DEVELOPING SOUTHWEST FLOW ALOFT. MID AND UPPER LEVEL DYNAMICS WILL
NOT BE IMPRESSIVE, BUT IT MAY BE A SUFFICIENT TRIGGER GIVEN THAT
IT IS PROGGED TO ARRIVE DURING PEAK HEATING ON SUNDAY AFTN.

WARMER WEATHER IS FORECAST TO ARRIVE EARLY NEXT WEEK AS THE SOUTHERLY
GRADIENT INCREASES IN RESPONSE TO THE DEEP WESTERN U.S. LONGWAVE
TROUGH SHIFTING EAST INTO THE CENTRAL UNITED STATES. THE DOWNSTREAM
RESPONSE WILL RESULT IN H5 HEIGHTS APPROACHING 580DM OVER THE CWA BY
THE MIDWEEK PERIOD. 850MB TEMPERATURES HOVERING AROUND 10-12C FOR
MULTIPLE DAYS WILL RESULT IN HIGH TEMPERATURES POTENTIALLY
REACHING THE LOW 80S WITH THE TYPICAL CAVEAT OF UNCERTAINTY
REGARDING CLOUD COVER. THE OFFICIAL FORECAST IS MORE CONSERVATIVE,
ADVERTISING HIGHS IN THE LOW TO MID 70S, OR 25 TO 30 DEGREES ABOVE
NORMAL, THROUGH DAY 7.

MARINE...

WINDS WILL REMAIN RELATIVELY LIGHT FOR THE NEXT SEVERAL DAYS AS
EXTREMELY MILD AIR TAKES UP RESIDENCE ACROSS THE REGION. INCREASED
MOISTURE WILL BRING A GOOD CHANCE OF FOG EARLY THIS MORNING...SOME
OF WHICH WILL PERSIST TODAY. FOG WILL LIKELY EXPAND AGAIN TONIGHT
ESPECIALLY FROM SOUTHERN LAKE HURON SOUTH TO WESTERN LAKE ERIE AS
LOW LEVEL FLOW BECOMES LIGHT VERY LIGHT. THE MOISTURE WILL ALSO
BRING WITH IT INCREASING INSTABILITY AND THUS PERIODIC CHANCES OF
THUNDERSTORMS FOR THE NEXT SEVERAL DAYS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....DG
SHORT TERM...DG
LONG TERM....JVC
MARINE.......DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 15, 8:29 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
929 AM EDT THU MAR 15 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-161330-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
929 AM EDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY DURING THE
AFTERNOON AND THROUGH THE EVENING. THERE IS A SLIGHT CHANCE OF
SEVERE WEATHER WITH THESE STORMS. THE PRIMARY THREAT WILL BE LARGE
HAIL UP TO ONE INCH IN DIAMETER...ALTHOUGH DAMAGING WINDS TO 60
MPH WILL ALSO BE POSSIBLE. STORM MOTION WILL BE TO THE EAST-
NORTHEAST AT 25 MPH.

AREAS OF DENSE FOG WILL BE POSSIBLE LATE TONIGHT AFTER A FRONTAL
BOUNDARY SETTLES SOUTH THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC THUNDERSTORM CHANCES WILL EXIST INTO EARLY NEXT WEEK WITH
THE BEST CHANCE AT STORMS COMING LATE SATURDAY INTO SUNDAY AS AN
UPPER LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL GREAT LAKES.
SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-161330-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
929 AM EDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY DURING THE
AFTERNOON AND THROUGH THE EVENING. THERE IS A SLIGHT CHANCE OF
SEVERE WEATHER WITH THESE STORMS. THE PRIMARY THREAT WILL BE LARGE
HAIL UP TO ONE INCH IN DIAMETER...ALTHOUGH DAMAGING WINDS TO 55 KNOTS WILL
ALSO BE POSSIBLE. STORM MOTION WILL BE TO THE EAST- NORTHEAST AT
20 KNOTS.

AREAS OF DENSE FOG WILL BE POSSIBLE LATE TONIGHT AS A FRONTAL BOUNDARY
SETTLES SOUTH THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC THUNDERSTORM CHANCES WILL EXIST INTO EARLY NEXT WEEK WITH
THE BEST CHANCE AT STORMS COMING LATE SATURDAY INTO SUNDAY AS AN
UPPER LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL GREAT LAKES.
SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Mar 15, 9:41 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1041 AM EDT THU MAR 15 2012

MIZ070-076-151545-
MACOMB-WAYNE-
1041 AM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 1037 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF DOWNTOWN DETROIT...MOVING EAST
AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  GROSSE POINTE BY 1055 AM EDT...
  ST. CLAIR SHORES BY 1105 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC

The radar

The Detroit radar (KDTX), 43 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

50 hail, 3 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Macomb

When
March 15, 9:59 AM EST
Where
Macomb County, 1.38 mi N of Center Line
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.490, -83.030

Hail, Macomb

When
March 15, 10:00 AM EST
Where
Macomb County, 2.15 mi ENE of Center Line
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.480, -82.990

Hail, Huron

When
March 15, 2:28 PM EST
Where
Huron County, 3.72 mi SW of Caseville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.890, -83.320

Hail, Huron

When
March 15, 2:31 PM EST
Where
Huron County, 2.07 mi N of Harbor Beach
Measured
1 in hail
Reported by
Coast Guard
Coordinates
43.860, -82.650

Hail, Huron

When
March 15, 3:12 PM EST
Where
Huron County, 0.69 mi S of Popple
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.760, -83.100

Hail, Livingston

When
March 15, 3:28 PM EST
Where
Livingston County, 1.72 mi NE of Howell
Measured
0.75 in hail
Reported by
Public
Coordinates
42.620, -83.910

Hail, Bay

When
March 15, 3:30 PM EST
Where
Bay County, 0.5 mi E of Bangor Township
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.670, -83.910

Hail, Bay

When
March 15, 3:45 PM EST
Where
Bay County, 0.5 mi E of Bangor Township
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
43.670, -83.910

Hail, Bay

When
March 15, 3:50 PM EST
Where
Bay County, 0.5 mi E of Bangor Township
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.670, -83.910

Hail, Livingston

When
March 15, 4:07 PM EST
Where
Livingston County, 1.23 mi SW of Pinckney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.440, -83.950

Tornado, Washtenaw

When
March 15, 4:18 PM EST to 4:56 PM EST
Where
Washtenaw County, 2.18 mi WNW of Hudson Mills to 1.18 mi W of Scio
Rating
EF3
Path length
7.57 mi
Path width
800 yd
Property damage
$12 million
Reported by
NWS Storm Survey
Coordinates
42.396, -83.957

A National Weather Service Storm Survey confirmed an EF-3 tornado touched down near Dexter, MI with maximum wind speeds of 135-140 mph. The path length was 7.6 miles with a maximum width of 800 yards. The tornado touched down at 5:18 pm just northeast of the intersection of N Territorial and Dexter Townhall Rd. The tornado moved southeast and produced EF-1 damage with winds estimated at 100 mph. Damage was limited to uprooted and snapped trees as well as minor roof damage. The tornado strengthened as it hit the Horseshoe Bend Subdivision with winds estimated at 120 mph and structural damage to the outside of homes. The tornado then continued to track southeast alongside Dexter-Pinckney Rd. and produced EF-3 damage at 5:31pm. Winds estimated at 135-140 mph destroyed one home northwest of Dexter. The tornado then made a left turn and paralleled Huron River Dr. producing EF-2 damage on the north side of Dexter. The tornado then produced EF-3 damage again at 5:49pm in the Huron Farms Subdivision with winds estimated at 135-140 mph. One home was destroyed and another house had only interior rooms left standing. The tornado then weakened as it moved southeast and lifted at 5:56 pm near the intersection of Zeeb Rd. and Ann Arbor-Dexter Rd. In total, 20 homes were severely damaged, with some damage to at least 200 homes.

Hail, Washtenaw

When
March 15, 4:19 PM EST
Where
Washtenaw County, 2.31 mi SSW of Lima
Measured
1 in hail
Reported by
State Official
Coordinates
42.270, -83.970

Thunderstorm Wind, Washtenaw

When
March 15, 4:20 PM EST
Where
Washtenaw County, 2.04 mi W of Hudson Mills
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.380, -83.960

A few trees were blown down.

Hail, Washtenaw

When
March 15, 4:30 PM EST
Where
Washtenaw County, 1.02 mi W of Whitmore Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.420, -83.770

Hail, Washtenaw

When
March 15, 4:40 PM EST
Where
Washtenaw County, 1.72 mi NE of Dexter
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.350, -83.850

Hail, Washtenaw

When
March 15, 4:42 PM EST
Where
Washtenaw County, 1.68 mi ESE of Ann Arbor Young Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.290, -83.840

Hail, Washtenaw

When
March 15, 4:42 PM EST
Where
Washtenaw County, 1.47 mi SSW of Chelsea
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.300, -84.030

Hail, Washtenaw

When
March 15, 4:53 PM EST
Where
Washtenaw County, 0.86 mi SW of Dexter
Measured
2.75 in hail
Reported by
Public
Coordinates
42.320, -83.880

Hail, Washtenaw

When
March 15, 4:55 PM EST
Where
Washtenaw County, 0.69 mi S of Chelsea
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.310, -84.020

Hail, Washtenaw

When
March 15, 4:55 PM EST
Where
Washtenaw County, 0.51 mi W of Dexter
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.330, -83.880

Hail, Lapeer

When
March 15, 5:03 PM EST
Where
Lapeer County, 0.85 mi SE of Otter Lake
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
43.210, -83.460

Hail, Washtenaw

When
March 15, 5:10 PM EST
Where
Washtenaw County, 2.58 mi NE of Ann Arbor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.310, -83.700

Hail, Tuscola

When
March 15, 5:12 PM EST
Where
Tuscola County, 1.47 mi NNW of Millington Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.250, -83.530

Hail, Washtenaw

When
March 15, 5:20 PM EST
Where
Washtenaw County, 2.07 mi S of Ann Arbor
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.250, -83.730

Hail, Washtenaw

When
March 15, 5:20 PM EST
Where
Washtenaw County, Ann Arbor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.280, -83.730

Hail, Washtenaw

When
March 15, 5:20 PM EST
Where
Washtenaw County, 1.02 mi W of Ann Arbor
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.280, -83.750

Hail, Monroe

When
March 15, 5:25 PM EST
Where
Monroe County, 0.86 mi NE of Lulu
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.890, -83.610

Hail, Washtenaw

When
March 15, 5:25 PM EST
Where
Washtenaw County, 0.51 mi W of Geddes
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.270, -83.680

Hail, Genesee

When
March 15, 5:28 PM EST
Where
Genesee County, 1.51 mi E of Otisville Arpt
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
43.200, -83.520

Hail, Washtenaw

When
March 15, 5:30 PM EST
Where
Washtenaw County, 1.68 mi ENE of Ann Arbor Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.230, -83.700

Flash Flood, Washtenaw

When
March 15, 5:30 PM EST to 8:30 PM EST
Where
Washtenaw County, 3.78 mi SSE of Ann Arbor Young Arpt to 1.02 mi WSW of (Arb)ann Arbor Muni
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.250, -83.840

Three to four feet of water was reported to be covering several roads.

Hail, Washtenaw

When
March 15, 5:32 PM EST
Where
Washtenaw County, 2.65 mi ENE of Ann Arbor Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.230, -83.680

Hail, Monroe

When
March 15, 5:39 PM EST
Where
Monroe County, 1.69 mi ESE of Lulu
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.870, -83.590

Hail, Tuscola

When
March 15, 5:45 PM EST
Where
Tuscola County, 3.25 mi NW of Caro Muni Arpt
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
43.500, -83.480

Hail, Tuscola

When
March 15, 5:45 PM EST
Where
Tuscola County, 4.94 mi SSE of North Lake
Measured
2 in hail
Reported by
Public
Coordinates
43.160, -83.410

Hail, Oakland

When
March 15, 5:46 PM EST
Where
Oakland County, 2.62 mi ESE of Newark
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.860, -83.570

Tornado, Lapeer

When
March 15, 5:49 PM EST to 6:04 PM EST
Where
Lapeer County, 1.79 mi SSW of Columbiaville to 0.28 mi NNE of Millville
Rating
EF2
Path length
4.59 mi
Path width
400 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
43.126, -83.434

A National Weather Service Storm Damage Survey confirmed the occurrence of a tornado in western Lapeer County, approximately 3 miles south of Columbiaville or 5 miles northwest of Lapeer. The tornado produced damage consistent with a rating of EF2, with maximum wind speeds of around 125 mph. The tornado damage path was roughly 4.6 miles long with a maximum width of 400 yards. The damage extended from near the intersection of Mt. Morris Road and German Road with a touchdown of approximately 649 PM EDT to near the intersection of Flint River Road and Millville Road by approximately 704 PM EDT. Damage along much of the path was primarily uprooted trees and minor structural damage. The most intense damage occurred along Carpentar Road, roughly one quarter mile south of Stanley Road, at 700 PM EDT. A house was shifted off the foundation and an attached garage was destroyed at this location.

Tornado, Monroe

When
March 15, 5:50 PM EST to 5:52 PM EST
Where
Monroe County, 2.93 mi NW of Yargerville to 3.1 mi ESE of Lulu
Rating
EF0
Path length
0.56 mi
Path width
50 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.862, -83.567

A tornado was confirmed in central Monroe county. The tornado was rated an EF0, with maximum wind speeds of 85 mph. The estimated path length of the tornado is 0.5 miles with a maximum width of 50 yards. Damage occurred along Ida Center Road just east of Lewis Rd. The damage consisted of siding and shingles blown off a house, a tipped car, a shed destroyed and trees blown down.

Hail, Lenawee

When
March 15, 5:53 PM EST
Where
Lenawee County, 3.3 mi NE of Britton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.010, -83.780

Hail, Tuscola

When
March 15, 5:55 PM EST
Where
Tuscola County, 0.69 mi N of Caro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.490, -83.400

Hail, Lapeer

When
March 15, 5:57 PM EST
Where
Lapeer County, 2.76 mi N of Millville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.140, -83.350

Hail, Monroe

When
March 15, 5:57 PM EST
Where
Monroe County, 1.47 mi NNW of La Salle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.890, -83.460

Hail, Monroe

When
March 15, 6:00 PM EST
Where
Monroe County, 1.03 mi W of Patterson Gardens
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
41.930, -83.470

Hail, Sanilac

When
March 15, 6:07 PM EST
Where
Sanilac County, 2.56 mi SE of Tyre
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.640, -82.870

Hail, Monroe

When
March 15, 6:09 PM EST
Where
Monroe County, 1.47 mi NNW of Dundee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.970, -83.660

Hail, Bay

When
March 15, 6:20 PM EST
Where
Bay County, 0.69 mi S of Bayside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.640, -83.880

Hail, Lapeer

When
March 15, 6:35 PM EST
Where
Lapeer County, 0.86 mi NE of Elba
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.040, -83.440

Thunderstorm Wind, Lapeer

When
March 15, 6:35 PM EST
Where
Lapeer County, 0.86 mi NE of Elba
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.040, -83.440

A trained spotter estimated a 70 mph thunderstorm wind gust.

Hail, Lapeer

When
March 15, 6:48 PM EST
Where
Lapeer County, Lapeer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.050, -83.320

Hail, Lapeer

When
March 15, 6:50 PM EST
Where
Lapeer County, 1.71 mi NW of Imlay City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.050, -83.100

Hail, Monroe

When
March 15, 7:19 PM EST
Where
Monroe County, Temperance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.780, -83.570

Hail, Monroe

When
March 15, 7:19 PM EST
Where
Monroe County, Temperance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.780, -83.570

Hail, Tuscola

When
March 15, 7:30 PM EST
Where
Tuscola County, 3.42 mi SE of Wahjamega
Measured
1 in hail
Reported by
Public
Coordinates
43.410, -83.410

Hail, Bay

When
March 15, 8:00 PM EST
Where
Bay County, Tobico
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.680, -83.930

Hail, Monroe

When
March 15, 8:06 PM EST
Where
Monroe County, 1.47 mi SSW of Whiteford Center
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.750, -83.690

Hail, Lenawee

When
March 15, 8:17 PM EST
Where
Lenawee County, 0.69 mi S of Riga
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.810, -83.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyThe tornado archive for Michigan, 2012Warnings in Michigan, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362978, 362979, 362980, 362981, 362983, 362984, 362985, 371683, 362986, 362987, 362955, 362988, 371684, 362989, 362990, 362991, 362993, 371685, 362994, 362995, 362996, 362997, 362998, 362999, 363001, 363002, 363003, 363005, 363006, 363007, 371726, 371704, 371697, 363008, 371702, 371703, 362964, 362971, 363009, 371706, and more.